Alabama, 2021

Tornadoes and Tropical Storm in Alabama, August 29 to 31, 2021

August 29 to 31, 2021 · NWS MOB · 12 events in 6 counties and zones

Hurricane Ida rapidly intensified overnight on August 28th into the morning of August 29th into strong category 4 Hurricane as it approached the northern Gulf coast. Ida made landfall across southeast Louisiana during the late morning on August 29th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurricane Ida rapidly intensified overnight on August 28th into the morning of August 29th into strong category 4 Hurricane as it approached the northern Gulf coast. Ida made landfall across southeast Louisiana during the late morning on August 29th. Ida turned north and northeast across central Mississippi during late afternoon and evening on Monday, August 30th.

The core of the hurricane force winds was relatively small, only extending out from the center about 50 miles. However tropical storm force winds extended outward over 150 miles from the center. This brought tropical storm force wind gusts to southeast Mississippi and much of southwest Alabama, with a brief period of sustained tropical storm force winds to coastal Alabama. Wind gusts of 40 to 60 mph were recorded across southeast Mississippi and southwestern Alabama. The tropical storm force winds also downed several trees across the area.

The highest storm surge inundation values observed were between 3 to 4.5 feet MHHW across southern Mobile county up into the far north end of Mobile Bay. Storm surge surveys indicated the highest water levels were in the Bayou La Batre area along and near Shell Belt Road where peak water levels were in the 4 to 4.5 feet MHHW range.

The slow movement of the storm caused widespread flooding especially across southeast Mississippi and portions of southwest Alabama. Rainfall amounts of anywhere from 7 to 12 inches were recorded across southeast Mississippi and portions of southwest Alabama. This led to significant flash flooding along with significant river flooding.

Two tornadoes during the afternoon on August 30th. An EF-1 in northern Mobile County and an EF-1 in southern Clarke County.

Here is a breakdown of county impacts:

Stone County MS: Tropical storm force wind gusts downed several trees in Stone|County. Seven to ten inches of rain was recorded and one road had to be barricaded due to flooding. The low lying red creek and mill creek areas experienced flooding, impacting two RV parks.

George County MS: Eight to twelve inches of rain fell across George county which|resulted in significant flash flooding. A portion of Highway 26 collapsed just west of Lucedale, killing three people and injuring seven others. Eleven other roads were significantly flooded and had some form of washout or damage.

Mobile County AL: The west end of Dauphin Island was significantly impacted by Ida|from a combination of high surf, storm surge, and tropical storm force winds. Three miles of Bienville boulevard was impassable due to surge flooding and sand up to four feet deep. The high surf also produced minor damage to a few homes on the west end. Power poles were also knocked down on the island. Storm surge inundation peaked|between 3 and 4.5 feet MHHW across southern Mobile county up into the far north end of Mobile Bay. The highest tidal gauge readings were 3.78 feet MHHW at Coast Guard sector Mobile and 3.82 feet MHHW at the Bayou La Batre bridge. Storm surge surveys along Shell Belt road in Bayou La Batre indicated water lines that reached between 4-4.5 feet.

This surge flooding resulted in closures of low lying coastal roads, such as Shell Belt road, the US Highway 90 causeway, the foot of the Dog river bridge, and the Dauphin Island causeway. Coastal flooding persisted across three high tide cycles which resulted in prolonged closures. Observations at Dauphin Island and Buccaneer Yacht Club on|Mobile Bay measured brief sustained periods of tropical storm force winds between 40-45 mph. Gusts of 50 to 60 mph were recorded in heavier rain bands across central and southern Mobile county. An EF-1 tornado impacted parts of Saraland, Satsuma, and Creola early in the afternoon on August 30th, resulting in three injuries. Rainfall|totals of 8 to 11 inches were recorded across the county, especially in southern and central portions. This heavy rainfall led to some urban flooding in neighborhoods and damaged some drainage culverts.

Baldwin County AL: Storm surge inundation of 3 to 4 feet above normally dry ground was recorded from Weeks Bay northward. This resulted in flooding of low lying areas and closure of the US Highway 90 Causeway. Five to nine inches of rain was measured across Baldwin county, which resulted in areas of flash flooding. A portion of River Road along Styx River was washed out due to heavy rainfall and flooding. A few drainage culverts were also significant damaged in the county. Tropical storm conditions were confined primarily to immediate coastal areas, particularly along the Fort Morgan peninsula.

Clarke County AL: An EF-1 Tornado impacted portions of southern Clarke County, significantly damaging a couple of structures.

Escambia County FL: High surf of at least ten feet resulted in significant flooding and sand on coastal roadways along the Gulf Islands National Seashore. Portions of the road and access areas were closed for an extended period of time.

Santa Rosa County FL: High surf of at least ten feet resulted in significant flooding and sand along the Gulf Islands National Seashore. Portions of the road and access areas were closed for and extended period of time.

Okaloosa County FL: Strong rip currents produced by Ida resulted in two rip current fatalities in the wake of the storm. One occurred on September 1st when a 14 year old teen drowned off a Destin Beach. The other fatality occurred on September 4th when a 58 year old man drowned off Henderson Beach State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 29, 5:00 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 29, 5:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
600 AM CDT Sun Aug 29 2021

.NEAR TERM UPDATE /Now Through Monday/...Today is a great period
of transition\ as Ida is forecast to make landfall in SE Louisiana
later today as a major hurricane. Rain chances are currently
increasing from the south and east as some outer rainbands have
already arrived and the precipitation shield from Ida overspreads
the southwest half of our region.

During this period, our region quickly goes from being to the north
of Ida to being located within the northeast quadrant of the storm
this afternoon and this will further increase the low level vertical
wind shear locally, thus promoting the development of potentially
deep mesocyclones with tornadoes today. Modified hodographs using
observed storm motion vectors and sfc winds locally already show
0-500 m SrHel to be approaching 250 m-2 s-2. Mixed layer CAPEs are
hovering around 500 J kg-1. Our area will increasingly become
classically situated in the favorable quadrant relative to the
storm as it moves along, and at a favorable distance for
impressive deep outer rainband mesocyclones to form. We are
already seeing some mesocyclones with intense rotations, and that
was a few hours ago so that will only increase.

Also, we will have to really pay attention to where Ida's outer
rainbands set up with regard to flooding, as training individual
cells along these bands will cause the rainfall rates and amounts to
ramp up in a big way to flash flood levels. We are still forecasting
5 to 10" east of the storm's center, with locally up to 15" plus. We
have though for quite some time that a dominant rainband will set up
with training cells. Of course the higher rainfall amounts will be
across coastal Alabama, southeast MS and western portions of inland
SW Alabama. WE ARE ENCOURAGING EVERYONE TO HAVE A WAY TO GET TORNADO
AND FLASH FLOOD WARNINGS IF YOUR POWER GOES OUT!  /23 JMM

&&

.AVIATION...
12Z issuance...As Ida's very first rainband approaches coastal areas
just after midnight, scattered showers and thunderstorms with
gusty squalls will be the main message over the south of I-10 and
gradually developing northward through Noon. MVFR to occasionally
IFR conditions through the remainder of the period, especially
west of the I-65 corridor and south of Highway 84. As today
progresses, again, shower and thunderstorm coverage will become
near continuous regionwide. Expect on average, after brief LIFR in
squalls as Ida's outer rainband coverage increases after 29.15
UTC. Low level wind shear also increases throughout the day. MVFR
will likely become re-established this afternoon and evening,
except in the vicinity of stationary rainbands where IFR to LIFR
conditions may persist for several hours at a time. /23 JMM

&&

.PREV DISCUSSION... /issued 458 AM CDT Sun Aug 29 2021/

NEAR TERM UPDATE /Now Through Monday/...This is a period of
transition\ as Ida is forecast to make landfall in SE Louisiana
later today as a major hurricane. Rain chances are currently
increasing from the south and east as some outer rainbands have
already arrived and the precipitation shield from Ida overspreads
the southwest half of our region. Water levels continue to rise
locally and are already running anywhere from 1.5 to 2 feet above
astronomical predictions. Bayou La Batre at this hour is already
at 2.53' MHHW and rising as swell packets continue to arrive, and
this is BEFORE, the full surge envelope of water arrives.

During this period, our region quickly goes from being to the north
of Ida to being located within the northeast quadrant of the storm
this afternoon and this will further increase the low level vertical
wind shear locally, thus promoting the development of potentially
deep mesocyclones with tornadoes today. Modified hodographs using
observed storm motion vectors and sfc winds locally already show
0-500 m SrHel to be approaching 250 m-2 s-2. Mixed layer CAPEs are
hovering around 500 J kg-1. Our area will increasingly become
classically situated in the favorable quadrant relative to the
storm as it moves along, and at a favorable distance for
impressive deep outer rainband mesocyclones to form. We are
already seeing some mesocyclones with intense rotations, and that
was a few hours ago so that will only increase.

Also, we will have to really pay attention to where Ida's outer
rainbands set up with regard to flooding, as training individual
cells along these bands will cause the rainfall rates and amounts to
ramp up in a big way to flash flood levels. We are still forecasting
5 to 10" east of the storm's center, with locally up to 15" plus. We
have though for quite some time that a dominant rainband will set up
with training cells. Of course the higher rainfall amounts will be
across coastal Alabama, southeast MS and western portions of inland
SW Alabama. WE ARE ENCOURAGING EVERYONE TO HAVE A WAY TO GET TORNADO
AND FLASH FLOOD WARNINGS IF YOUR POWER GOES OUT!  /23 JMM

SHORT TERM /Monday Through Tuesday night/...On Monday Hurricane
Ida will be weakening as it moves north across western Mississippi.
A large rainband will likely be set up across our forecast area,
with convection moving north along the band over our area, and
this will likely continue into Monday night. Even into Tuesday
this band will continue across parts of the forecast area, but
progressing into the eastern portions of the area and the
associated heavy rainfall threat will be a little less. With
this setup, a pattern of widespread heavy rainfall will continue
through at least Monday night, and a Flash Flood Watch will
continue in effect for most of the forecast area (except for our
far eastern tier of counties). An additional 3 to 5 inches of
rainfall, which will come on top of the rain that fell during the
near term period is possible over the Flash Flood Watch area. Heavy
rainfall may continue beyond this period, and local extensions of
the Watch in space and time may be necessary.

A tornado threat will will continue over the area on Monday as
Ida, which will be west of our area, lifts northward. Strong low
to mid-level winds will persist throughout the eastern periphery
of Ida. Given the anticipated storm track, at least a low-
probability tornado threat will extend from southeast LA across MS
and AL into the TN Valley. The main question regarding the
tornado threat is whether or not there will be enough buoyancy to
maintain relatively deeper updrafts for a long enough duration to
result in tornadogenesis. Highest likelihood for enough buoyancy
is current expected to be where dewpoints reach the mid 70s, which
is forecast to occur from far southeast LA and coastal AL/MS
northward into southeast MS and southwest AL.

A coastal flood threat will continue over the next several days as
well due to the continued moderately strong onshore flow. We
still expect a long duration coastal flood event lasting at least
two more high tide cycles in the short term period (Monday morning
and Tuesday morning). Peak water levels will occur during the near
term period (Sunday) into Monday morning. There have already been
a number of reports of flooded roads and other coastal flooding
this morning, and similar conditions (but mostly to a lesser
extent) Monday into Tuesday.

In summary, a multitude of hazards and a very wet and storm
pattern will continue to impact the area through Tuesday as Ida
lifts north to our west. /12

EXTENDED TERM /Wednesday Through Saturday/...The remnants of Ida
will have moved to the mid Atlantic seaboard by Wednesday, with
trailing moisture back into our area. High PoPs will continue into
Wednesday, gradually diminishing late in the extended period as
high pressure pushes much of the moisture down to the south of our
area (and into the Gulf). Highs through the period will generally
be in the upper 80s and low 90s. Lows in the low to mid 70s. /12

MARINE...No changes to the marine forecast this package. Tropical
storm conditions develop throughout the day and will be slow to
subside this evening through sunrise Monday.  /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Warning for ALZ052-261>266.

     Flash Flood Watch through late Monday night for ALZ051>056-059-
     261>266.

     Wind Advisory until 10 PM CDT Monday for ALZ051-053-055-056-059.

     Storm Surge Warning for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT Tuesday for ALZ265-266.

FL...Flash Flood Watch through late Monday night for FLZ201>206.

     Wind Advisory until 10 PM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 7 PM CDT Monday for FLZ202-204-206.

     High Surf Warning until 7 AM CDT Tuesday for FLZ202-204-206.

MS...Tropical Storm Warning for MSZ067-075-076-078-079.

     Flash Flood Watch through late Monday night for MSZ067-075-076-
     078-079.

GM...Tropical Storm Warning for GMZ630>633-650-655-670-675.

     Small Craft Advisory until 3 PM CDT Tuesday for GMZ634>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 28, 11:53 PM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1253 AM CDT Sun Aug 29 2021

FLZ201-203-204-290645-
Escambia Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
1253 AM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of central Santa Rosa
and north central Escambia Counties through 145 AM CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Navarre, or 11 miles southeast of Bagdad, moving
northwest at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pace, Milton, Bagdad, Molino, Pea Ridge, Roeville and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8690 3044 8688 3045 8692 3044 8692
      3051 8702 3058 8699 3060 8702 3057 8700
      3052 8704 3078 8745 3093 8728 3059 8679
      3044 8680 3040 8686
TIME...MOT...LOC 0553Z 128DEG 46KT 3052 8686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 29, 12:27 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
127 AM CDT Sun Aug 29 2021

ALZ264-266-FLZ202-204-290715-
Baldwin Coastal AL-Baldwin Central AL-Santa Rosa Coastal FL-
Escambia Coastal FL-
127 AM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Baldwin and
southeastern Escambia Counties through 215 AM CDT...

At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pensacola Beach to 6 miles east of Perdido
Beach to 12 miles south of Orange Beach. Movement was northwest at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, West Pensacola, Warrington, Foley, Goulding, Robertsdale,
Lillian, Myrtle Grove, Magnolia Springs, Oriole Beach, Summerdale,
Silverhill, Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3035 8758 3030 8763 3043 8788 3054 8790
      3059 8747 3052 8744 3036 8698 3033 8713
      3042 8717 3033 8727 3033 8729 3032 8726
      3031 8750 3032 8750 3043 8734 3047 8742
      3043 8740 3027 8756
TIME...MOT...LOC 0626Z 115DEG 38KT 3033 8712 3031 8739 3010 8751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

4 storm surge/tide, 3 tropical storm, 3 flash flood, 2 tornado. Local standard time, as filed.

Tropical Storm, Mobile Coastal

When
August 29, 5:00 AM CST to August 30, 12:00 PM CST
Where
Mobile Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Tropical Storm, Baldwin Coastal

When
August 29, 5:00 AM CST to August 30, 12:00 PM CST
Where
Baldwin Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Coastal

When
August 29, 7:00 AM CST to August 30, 12:00 PM CST
Where
Mobile Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Storm Surge/Tide, Mobile Central

When
August 29, 7:00 AM CST to August 30, 12:00 PM CST
Where
Mobile Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Storm Surge/Tide, Baldwin Coastal

When
August 29, 7:00 AM CST to August 30, 12:00 PM CST
Where
Baldwin Coastal forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Storm Surge/Tide, Baldwin Central

When
August 29, 7:00 AM CST to August 30, 12:00 PM CST
Where
Baldwin Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Tropical Storm, Mobile Central

When
August 30, 5:00 AM CST to 11:00 AM CST
Where
Mobile Central forecast zone
Reported by
Official NWS Observations
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Flash Flood, Mobile

When
August 30, 10:33 AM CST to 3:00 PM CST
Where
Mobile County, 1.64 mi SSW of (Mob)mobile Bates Fl to 1.34 mi SSW of (Mob)mobile Bates Fl
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
30.659, -88.242

An off duty employee observed up to one foot of water rapidly flowing across the roadway.

Tornado, Mobile

When
August 30, 11:20 AM CST to 11:34 AM CST
Where
Mobile County, 1.73 mi S of Saraland to 2.34 mi ESE of Axis
Rating
EF1
Path length
9.96 mi
Path width
175 yd
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
30.795, -88.073

The tornado began at approximately 12:20 PM at the intersection of highway|158 and highway 43 where trees were uprooted and a few pines snapped. As the|tornado moved northeast along highway 43 it produced sporadic damage to trees.|The roof of a motel on the west side of highway 43 was uplifted and partially|removed. As the tornado crossed 43 the most intense damage occured where several|sections of another motel`s roof was removed, one person had minor injuries at the|motel. Due to the roofs older build and lack of tree damage, a lower bound estimate|was used. The tornado continued northeast and crossed Jackintoport Blvd. where the|roof of an open sided industrial building was partially removed and an 18 wheeler|was overturned. Another injury occured with the overturned tractor trailer. Tree|damage became sporadic and the path may have been discontinuous until several|softwood trees were uprooted or snapped along Bayou Sara Ave. The tornado likely,|continued northeast along Gunnison Creek and damage was found as the tornado crossed|near Boboshilly Cir. This was where the most significant tree damage was noted with|several snapped softwood pines. The tornado continued northeast towards I-65 where|a couple trees were uprooted onto a home along Ellison Ave before likely dissipating|north of Dead Lake Marina Rd. Most of the damage indicators appeared right of the track and based off radar estimates the tornado could have possibly continued further into the Mobile delta.

Tornado, Clarke

When
August 30, 12:25 PM CST to 12:28 PM CST
Where
Clarke County, 2.84 mi NNW of Choctaw Bluff to 2.5 mi WSW of Alma
Rating
EF1
Path length
3.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
31.406, -87.792

The tornado likely began near Society Hill Rd south of Oregon Rd where|a mobile home was rolled and another home lost most of its roof. The tornado|continued northeast where numerous softwood snaps and uproots were noted as|the tornado crossed Society Hill Rd. The tornado then likely continued across heavily|forested areas before crossing Gainestown Rd where a couple uprooted softwoods|were noted. The tornado was likely in the dissipation process and likely dissipated|north of Gainestown Rd.

Flash Flood, Mobile

When
August 30, 1:03 PM CST to 3:00 PM CST
Where
Mobile County, 1.11 mi WNW of Seven Hills to 0.78 mi W of Seven Hills
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
30.657, -88.317

Heavy rain caused water to cover roadways on Airport Blvd west of Johnson Road, Newman Road between Airport Blvd and Busby Road, Gaston Loop at Tom Gaston Road, Cat Deakle Road west of Gaston Loop and Tanner Williams at Hubert Pierce.

Flash Flood, Mobile

When
August 31, 4:17 AM CST to 6:00 AM CST
Where
Mobile County, 2 mi NNW of Tillmans Corner to 2.41 mi NNW of Tillmans Corner
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
30.607, -88.143

A low water crossing was flooded due to heavy rainfall.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, August 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981927, 981928, 981799, 981801, 981802, 981803, 981929, 983274, 976234, 976236, 983276, 983292.